Kentucky, 2006

Heat in Kentucky, July 19 to 21, 2006

July 19 to 21, 2006 · NWS PAH · 22 events in 22 counties and zones

Afternoon heat indices rose to 105 degrees or more across western Kentucky for up to three consecutive afternoons. At Paducah, the heat index peaked at 105 degrees on all three afternoons from the 19th to the 21st.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon heat indices rose to 105 degrees or more across western Kentucky for up to three consecutive afternoons. At Paducah, the heat index peaked at 105 degrees on all three afternoons from the 19th to the 21st. At Owensboro, the heat index peaked at 110 degrees on the 19th and 21st, but did not reach 105 on the 20th. At Hopkinsville, the peak heat index was 105 on the 19th but did not reach 105 on subsequent afternoons. In Henderson, a high school football player died following a morning practice on July 19. A forensic pathologist's report stated the player died of complications from a pre-existing heart condition, with heat likely a contributing factor (indirect fatality). The heat index was 88 degrees during the player's workout. At a hospital in Owensboro, at least four people were treated for heat-related problems, including two with heat exhaustion. A local Owensboro utility company started its voluntary curtailment program.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 12:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 19, 12:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED JUL 19 2006

.DISCUSSION...
A WEAK SURFACE RIDGE AXIS WAS ACROSS THE FA EARLY THIS AFTERNOON.
LOTS OF SUN AND WEAK MIXING RESULTING IN 1 PM TEMPS IN THE LOW TO
MID 90S WITH DEW POINTS FROM THE UPPER 60S TO MID 70S. THUS HEAT
INDICES WERE 100 TO 105 MOST AREAS. QUIET WEATHER AGAIN TONIGHT.
THE SKY SHOULD START OFF FAIRLY CLEAR. THEN AS THE NIGHT WEARS
ON...SOME CIRRUS MAY MOVE IN FROM THE NORTH OFF OF A LARGE
CONVECTIVE COMPLEX OVER THE UPPER MIDWEST.

WILL MAINTAIN OUR HEAT ADVISORY THROUGH THURSDAY EVENING. THE
COMBINATION OF HIGHS IN THE UPPER 90S AND FORECAST RH VALUES
SHOULD RESULT IN HEAT INDICES FROM 105 TO 110 DEGREES DURING THE
AFTERNOON HOURS.

RELIEF FROM THE HEAT APPEARS TO BE ON THE WAY...AS THE UPPER LEVEL
FLOW PATTERN AMPLIFIES THROUGH THE WEEKEND. THE 12Z MODELS ARE IN
FAIRLY GOOD AGREEMENT...SHOWING THE UPPER LEVEL HIGH CURRENTLY
CENTERED OVER THE CENTRAL PLAINS...RETROGRADING WEST TO THE
INTERMOUNTAIN WEST...WHILE SHORT WAVE ENERGY CARVES OUT A TROF
OVER THE EASTERN CONUS. WILL MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS BEGINNING LATE THURSDAY AND CONTINUING THROUGH EARLY
SATURDAY. THE MODELS APPEAR TO BE A BIT MORE AMPLIFIED AND QUICKER
TO DRIVE A SURFACE FRONT ACROSS THE REGION. THE MODELS PUSH THE
FRONT...OR INITIALLY A CONVECTIVELY INDUCED BOUNDARY...ACROSS THE
FA FRIDAY. WILL CARRY HIGHEST POPS ACROSS THE FA ON FRIDAY AND INTO
FRIDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
AN UNSTABLE AIRMASS IN PLACE. ON SATURDAY...WILL END THE CHANCE OF
SHOWERS AND STORMS MORE QUICKLY BASED ON LATEST MODEL TIMING.

LONG RANGE MODELS DEPICT A MAINLY DRY AND NOT SO HOT WEATHER
SCENARIO EARLY NEXT WEEK. THE TROF ACROSS THE EASTERN CONUS IS
FORECAST TO WEAKEN...WHICH WILL ALLOW TEMPS AND HUMIDITY MORE LIKE
JULY TO RETURN FAIRLY QUICKLY BY MID WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
IL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
IN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.

&&

CN
Hazardous weather outlook, Jul 19, 4:04 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
504 AM CDT WED JUL 19 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
504 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR HEAT INDICES NEAR 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY...INCLUDING A SLIGHT RISK OF SEVERE THUNDERSTORMS
THURSDAY NIGHT. WIND AND HAIL WOULD BE THE PRIMARY THREATS
WITH ANY POTENTIAL SEVERE STORMS.

A HEAT ADVISORY IS IN EFFECT THROUGH THURSDAY. HEAT INDICES SHOULD
BE IN THE 105 TO 110 RANGE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS FOR THEIR POTENTIAL
FUTURE ACTIVATION LIKELIHOOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Ballard

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Caldwell forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Calloway

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Carlisle

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Christian

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Christian forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Crittenden

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Daviess forecast zone
Injuries
4 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Graves

When
July 19, 1:00 PM CST to July 20, 5:00 PM CST
Where
Graves forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Henderson

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Hickman

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Hopkins

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Lyon

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, McCracken

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
McCracken forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, McLean

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Todd

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Todd forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Trigg

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Trigg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Union

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Webster

When
July 19, 1:00 PM CST to 5:00 PM CST
Where
Webster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5522214, 5522215, 5522216, 5522217, 5522218, 5522219, 5522220, 5522221, 5522222, 5522223, 5522224, 5522225, 5522226, 5522227, 5522228, 5522229, 5522230, 5522231, 5522232, 5522233, 5522234, 5522235.